Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 151, NWS Wilmington, OH

August 20, 2005Fairfield County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 20, 2005, 5:12 PM EDT for Fairfield County, Ohio. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2005, 5:12 PM EDT (21:12 UTC)
Expired
Aug 20, 2005, 5:47 PM EDT
In force
35 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Fairfield County, OH

The radar

The Cincinnati radar (KILN), 115 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 1:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2933 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
1.1
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 202112
SVRILN
OHC045-202200-
/O.NEW.KILN.SV.W.0151.050820T2112Z-050820T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
512 PM EDT SAT AUG 20 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FAIRFIELD COUNTY IN OHIO

* UNTIL 600 PM EDT

* AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS TO 60 MPH. THIS
  STORM WAS LOCATED NEAR CARROLL...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BALTIMORE...
  LANCASTER...
  MILLERSPORT...
  PLEASANTVILLE...
  FAIRFIELD BEACH...
  BREMEN...

IN ADDITION...FAIRFIELD COUNTY AIRPORT...STATE ROUTE 158 AT STATE
ROUTE 204...THURSTON...NORTH BERNE...WEST RUSHVILLE AND RUSHVILLE ARE
NEAR THE PATH OF THIS SEVERE THUNDERSTORM.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. AS STORMS
APPROACH...SEEK SHELTER IN STURDY BUILDINGS AND STAY AWAY FROM
WINDOWS.

LAT...LON 3988 8275 3970 8276 3969 8236 3978 8236
      3992 8245

$$
2 follow-up statements
000 
WWUS51 KILN 202133
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
532 PM EDT SAT AUG 20 2005

OHC045-202200-
/O.CON.KILN.SV.W.0151.000000T0000Z-050820T2200Z/
FAIRFIELD OH-
532 PM EDT SAT AUG 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM EDT FOR
NORTHEASTERN FAIRFIELD COUNTY...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM HAD WEAKENED BUT WAS STILL CAPABLE OF 
PRODUCING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR WEST 
RUSHVILLE...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
BREMEN.

IN ADDITION...RUSHVILLE IS NEAR THE PATH OF THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR INDIANA AND KENTUCKY AND OHIO. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY
EVENING FOR KENTUCKY AND OHIO.

LAT...LON 3990 8255 3973 8268 3969 8236 3978 8236
      3992 8245

$$
000 
WWUS51 KILN 202147
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
547 PM EDT SAT AUG 20 2005

OHC045-202157-
/O.CAN.KILN.SV.W.0151.000000T0000Z-050820T2200Z/
FAIRFIELD OH-
547 PM EDT SAT AUG 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAIRFIELD COUNTY
HAS BEEN CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW
SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

TO REPORT PREVIOUS HAIL OR WIND DAMAGE...HAVE THE NEAREST LAW
ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN WILMINGTON.

LAT...LON 3990 8255 3973 8268 3969 8236 3978 8236
      3992 8245

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:15 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 20, 2:15 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
215 PM EDT SAT AUG 20 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
A COLD FRONT WILL PASS ACROSS THE REGION LATE TODAY INTO THE
OVERNIGHT.  WITH CAPES OVER 3000 J/KG AND SEVERAL OTHER PARAMETERS
BEING QUITE IMPRESSIVE...SEVERE WX WILL POSSIBLE THIS AFTERNOON INTO
THE EVENING IN ADVANCE OF THE FRONT.  IN RESPONSE...SPC HAS ISSUED A
SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT FOR THE FCST AREA.  THE
MAJOR THREAT WOULD BE DAMAGING WINDS ALTHOUGH LARGE HAIL AND
ROTATIONAL STORMS CANNOT BE RULED OUT.

FOR SUNDAY...A SECONDARY FRONT WILL PASS ACROSS THE AREA.  GUIDANCE
POPS ARE MINISCULE AND FCST SNDGS LOOK TOO DRY TO SUPPORT MEASURABLE
PCPN SO WILL KEEP FCST DRY SUNDAY AND SUNDAY NIGHT.  MAV GUIDANCE
HIGH TEMPS LOOK SLIGHTLY HIGH...AS TEMPS WILL LIKELY RANGE FROM THE
LOW TO MID 80S.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
HIGH PRESSURE WILL KEEP THE REGION DRY THROUGH MOST OF THE WEEK.
TEMPERATURES WILL BE BELOW NORMAL EARLY IN THE WEEK AND GRADUALLY
WARM UP THERE AFTER. LATEST GUIDANCE SUGGESTS A COLD FRONT WILL BE
APPROACHING BY SATURDAY WHICH WILL BRING THE NEXT CHANCE OF SHOWERS
AND THUNDERSTORMS.

&&

.AVIATION (18Z-18Z)...
CONVECTIVE LINE RAPIDLY DEVELOPING ACROSS INDIANA AND PUSHING EAST.
HAVE TRIED TO TIME THIS INTO TERMINALS. HAVE INSERTED TEMPO GROUPS
FOR ALL SITES...18-22Z FOR KDAY...19-23 FOR KCVG...KLUK AND KILN
AND 20-24Z FOR KCMH AND KLCK. CONVECTIVE LINE MOVES THROUGH BY
EVENING. WITH LOW LEVEL MOISTURE LINGERING...HAVE KEPT VFR
VISIBILITIES FOR SUNDAY MORNING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 20, 5:40 AM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
540 AM EDT SAT AUG 20 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210940-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
540 AM EDT SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
EVENING. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP IN THE UNSTABLE
AIRMASS AHEAD OF THIS FRONT. THE STORM PREDICTION CENTER HAS
INDICATED THAT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY
AND THIS EVENING ACROSS THE ENTIRE AREA. DAMAGING WINDS WILL BE THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING FOR THE
ENTIRE AREA.

In the hours before

Special weather statement, Aug 20, 11:50 AM EDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1150 AM EDT SAT AUG 20 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-202200-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
1150 AM EDT SAT AUG 20 2005

A STRONG COLD FRONT WILL MOVE ACROSS THE OHIO VALLEY LATER TODAY.
WITH WARM AND MUGGY CONDITIONS IN PLACE...THE ATMOSPHERE WILL BECOME
EXTREMELY UNSTABLE THIS AFTERNOON.  STRONG TO SEVERE THUNDERSTORMS
WILL DEVELOP AHEAD OF THE FRONT. DAMAGING WINDS WILL BE THE PRIMARY
THREAT.

PEOPLE ACROSS THE AREAS SHOULD REMAIN ALERT TO THE POSSIBILITY OF
SEVERE WEATHER. LISTEN FOR UPDATED FORECASTS AND BE PREPARED FOR
RAPIDLY CHANGING CONDITIONS. REVIEW SEVERE WEATHER SAFETY RULES AND
BE READY TO TAKE ACTION IF A WARNING IS ISSUED FOR YOUR LOCATION.

STAY TUNED TO NOAA WEATHER ALL HAZARDS RADIO AND OTHER MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:17 PM EDTSevere Thunderstorm WarningILNDarke43 min
Aug 20, 2:54 PM EDTSevere Thunderstorm WarningILNHardin51 min
Aug 20, 3:07 PM EDTSevere Thunderstorm WarningILNChampaign, Miami, Shelby38 min
Aug 20, 3:10 PM EDTSevere Thunderstorm WarningILNLogan, Union50 min
Aug 20, 3:24 PM EDTSevere Thunderstorm WarningILNPreble32 min
Aug 20, 3:25 PM EDTSevere Thunderstorm WarningILNChampaign, Clark50 min
Aug 20, 3:29 PM EDTSevere Thunderstorm WarningILNHamilton46 min
Aug 20, 4:08 PM EDTSevere Thunderstorm WarningILNClermont, Hamilton, Warren52 min
Aug 20, 4:45 PM EDTSevere Thunderstorm WarningILNFayette, Pickaway35 min
Aug 20, 6:34 PM EDTSevere Thunderstorm WarningILNScioto26 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.